Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 136, NWS State College, PA

June 4, 2011Cameron County, Clearfield County, Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 4, 2011, 1:21 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2011, 1:21 PM EDT (17:21 UTC)
Expired
Jun 4, 2011, 2:00 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cameron County, PA, Clearfield County, PA, Elk County, PA

The radar

The State College radar (KCCX), 55 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:01 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 11:01 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EDT SAT JUN 4 2011

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL DIVE SOUTHEAST ACROSS THE REGION
LATE TODAY AND TONIGHT. A LINGERING TROUGH OF LOW PRESSURE WILL
REMAIN ACROSS EASTERN PENNSYLVANIA ON SUNDAY. A BLOCKING PATTERN
WILL LIKELY KEEP PENNSYLVANIA IN A DRY NW FLOW EARLY NEXT WEEK.
HOWEVER...THE BLOCK SHOULD BREAK DOWN DURING THE SECOND HALF OF
THE WEEK...ALLOWING AN UPPER RIDGE TO OVERSPREAD PA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY SUNSHINE QUICKLY DISAPPEARING BEHIND THICKENING ALTO CU/ALTO
STRATUS...AS WAA PATTERN DEVELOPS IN ADVANCE OF SHORTWAVE TRACKING
THRU THE GRT LKS. EARLIER CLOUD AND POP TRENDS IN GOOD SHAPE THIS
MORNING.

WATCHING NORTHWEST FLOW AND POTENTIAL FOR LARGE HAIL CLOSELY FOR
NORTHWEST PA AT THIS TIME...KCCX RADAR IS INDICATES 64 DBZ TO 34K
FEET AT THIS TIME ON THE NORTH CENTRAL LAKE ERIE SHORELINE. STRONG
MOISTURE FLUX WITH MID 50S TO AROUND 60F DEWPOINTS FROM THE
SOUTHWEST WILL MAINTAIN THE MCS AS IT TRACKS ESEWD INTO NORTHWEST
AND NORTH CENTRAL PA THIS AFTERNOON. ELEVATED NATURE OF CONVECTION
INDICATES LARGE HAIL VS. WIND GUSTS AS THE MAIN SEVERE WEATHER
THREAT. BEST STORM PROPOGATION OVER FAR WESTERN PA FAVORS WESTERN
THIRD OF PA FOR SEVERE HAIL THREAT.

CLOUD COVER AND POSSIBLE SHRA WILL HOLD TEMPS DOWN ACROSS EASTERN
PA...WHERE THE HIGHER TERRAIN OF THE POCONOS MAY STRUGGLE TO
REACH 70F. FURTHER WEST...PARTIAL SUNSHINE AND APPROACH OF WARM FRONT
WILL RESULT IN A CHANCE OF LATE DAY TSRA ACROSS THE NW MTNS. WARREN
CO STANDS THE BEST CHC TO BREAK INTO WARM SECTOR AHEAD OF SEWRD
TRACKING SFC LOW. SREF CAPES NR 1500 J/KG...COMBINED WITH DEEP LYR
SHEAR SUPPORTS A SLIGHT CHC OF SVR WX LATE TODAY UP THERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
HAVE PLACED GREATEST CHC OF SHRA/TSRA ACROSS THE W MTNS THIS
EVENING IN ASSOC WITH PASSAGE OF LOW LVL JET AND BEST LL MOIST
FLUX. DIMINISHING CHC OF THUNDER EXPECTED DEEPER INTO THE STABLE
AIR ACROSS EASTERN PA. ENS MEAN QPF TONIGHT RANGES FROM 0.2
INCHES OVR THE NW MTNS...TO A COUPLE HUNDREDTHS OVR THE SE. CLOUD
COVER AND SURGE OF HIGHER DWPTS WILL RESULT IN A MUCH WARMER TEMPS
THAN THOSE OF RECENT NIGHTS...WITH LOWS MOSTLY IN THE M/U50S.

TRIPLE PT LOW PASSES SOUTH OF PA EARLY SUNDAY. HOWEVER...OCCLUSION
WILL STALL OVER EASTERN PA...AS ASSOC SHORTWAVE LIFTS NE INTO
QUEBEC. THE RESULT WILL BE A DRIER NW FLOW ACROSS WESTERN
PA...WHILE SCT PM CONVECTION IS POSSIBLE IN VICINITY OF SFC TROUGH
IN THE EAST. SREF DATA INDICATES MODEST CAPES DEVELOP OVR THE
EAST...ENOUGH TO SPARK SCT PM TSRA. MOST SUNSHINE WILL BE IN THE
WESTERN ZONES...WHICH SHOULD MITIGATE THE NORMAL WEST/EAST TEMP
GRADIENT...WITH MAX TEMPS EVERYWHERE IN THE U70S/L80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A PERIOD OF DRY/SEASONABLE WX APPEARS LIKELY EARLY NEXT WEEK...AS
ALL MED RANGE GUIDANCE TRACK CANADIAN HIGH PRESSURE SE ACROSS OUR
REGION. FAIRLY GOOD CONSENSUS AMONG MDL GUIDANCE THAT UPPER LVL
BLOCKING PATTERN OVR THE ATLANTIC BREAKS DOWN BY MID
WEEK...ALLOWING RIDGE TO OVERSPREAD PA. THUS...HAVE RAISED
TEMPS...WHICH SHOULD PEAK AHEAD OF AN APPROACHING COLD FRONT ON
THURSDAY. GEFS 850 TEMPS NR 20C INDICATE HIGHS IN THE L90S
POSSIBLE IN THE VALLEYS THURS AFTN. MDL SPREAD BECOMES MORE
SIGNIFICANT BY LATE IN THE WEEK...AFFECTING TIMING AND STRENGTH OF
COLD FRONT. HOWEVER...CONSENSUS SEEMS TO INDICATE FRONT WILL CLEAR
THE AREA ON FRIDAY...BRINGING COOLER/DRIER WX.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS PREVAIL ACROSS THE REGION THIS MORNING. REMNANTS OF
OVERNIGHT CONVECTIVE COMPLEX DIVING SOUTHWARD THIS MORNING FROM
ONTARIO. THIS WILL WEAKEN...BUT CONTINUE TO RIDE SOUTHEAST ALONG
THE BEST AREA OF DEVELOPING WARM ADVECTION.

THIS WAVE ON INCREASED SHOWER ACTIVITY WILL DROP INTO NORTHEAST PA
THIS AFTERNOON. THEN SCATTERED SHOWERS AND POSSIBLE TSRA WILL
CONTINUE INTO THE EVENING UNTIL A WEAK COLD FRONT CROSSES THE
STATE. EXPECT HIGHER LOW LEVEL MOISTURE TO WORK INTO WESTERN AND
NORTHWESTERN AREAS OVERNIGHT WITH THE PASSAGE OF THE FRONT...AND
INTRODUCE LOWER CIGS AND VSBYS (MVFR...WITH SOME LOCAL IFR
ESPECIALLY IN THE KJST AREA).

FRONT MAY AGAIN ACT AS A FOCUS FOR SHRA AND TSRA SUNDAY...
ESPECIALLY OVER EASTERN AREAS.

OUTLOOK...
MON-WED...MAINLY VFR WITH WEAK HIGH PRESSURE OVER THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/GARTNER
AVIATION...JUNG
Hazardous weather outlook, Jun 4, 9:34 AM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 AM EDT SAT JUN 4 2011

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051345-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
934 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-051345-
WARREN-
934 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES
TODAY...PRODUCING SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST
PENNSYLVANIA LATE TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF
THE THUNDERSTORMS LATE THIS AFTERNOON OR EVENING COULD PRODUCE
DAMAGING WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 4, 12:14 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT SAT JUN 4 2011

PAZ004>006-010-041700-
ELK PA-MCKEAN PA-POTTER PA-WARREN PA-
1214 PM EDT SAT JUN 4 2011

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...NORTHWESTERN ELK...
NORTHWESTERN POTTER AND WARREN COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ELK...MCKEAN...
POTTER AND WARREN COUNTIES AT 1213 PM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING SOUTHEAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 446.

LAT...LON 4201 7801 4200 7797 4188 7784 4155 7896
      4162 7897 4162 7946 4176 7963 4200 7961

FORECASTER: KREKELER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:14 PM EDTSpecial Weather StatementCTPMcKean, Warren46 min
Jun 4, 12:47 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Warren58 min
Jun 4, 1:50 PM EDTSpecial Weather StatementCTPCentre, Clearfield25 min
Jun 4, 2:49 PM EDTSpecial Weather StatementCTPBlair, Cambria26 min
Jun 4, 3:14 PM EDTSpecial Weather StatementCTPBedford31 min
Jun 4, 3:38 PM EDTSpecial Weather StatementCTPCambria22 min
Jun 4, 4:12 PM EDTSpecial Weather StatementCTPSomerset18 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.